Washington, 2006

High Wind in Washington, February 17, 2006

February 17, 2006 · NWS PDT · 1 event in 1 county or zone

Strong winds gusting to 65 mph ushered in an arctic cold front. The damaging winds downed power lines and trees in the Yakima-Terrace Heights and Sunnyside areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong winds gusting to 65 mph ushered in an arctic cold front. The damaging winds downed power lines and trees in the Yakima-Terrace Heights and Sunnyside areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 16, 10:20 PM PST, 2 hours earlier.

Area forecast discussion, Feb 16, 10:20 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1020 PM PST THU FEB 16 2006

UPDATED AVIATION DISCUSSION

.UPDATE...AS THE FIRST SURGE OF COLD ARCTIC AIR REACHED THE WALLOWA
MOUNTAINS EARLIER THIS EVENING...HEAVY SNOW DEVELOPED IN UP-SLOPE
FLOW OVER THE SOUTHERN WALLOWA VALLEY SOUTH OF ENTERPRISE.  SPOTTERS
NEAR JOSEPH REPORTED 8 INCHES HAD FALLEN BETWEEN 5 AND 8 PM...WHILE
SPOTTERS IN ENTERPRISE REPORTED UP TO AN INCH AT 8 PM.  A HEAVY SNOW
WARNING WAS ISSUED UNTIL 6 AM FRIDAY MORNING.  SATELLITE IMAGERY
SUGGESTS THE HEAVIEST SNOW HAS TAPERED OFF THERE...HOWEVER SNOW IS
EXPECTED TO CONTINUE TO ACCUMULATE OVERNIGHT.  AS THE ARCTIC FRONT
CONTINUES TO MAKE ITS WAY SOUTHWARD...THE NEXT CONCERN IS THE THREAT
OF SNOW ACCUMULATION ACROSS THE OCHOCO JOHN DAY HIGHLANDS...CENTRAL
OREGON...AND NORTH CENTRAL OREGON WEST OF HIGHWAY 97.  THESE AREAS
WILL NOT SEE NEARLY AS STRONG AS UP-SLOPE LIFT AS WAS EXPERIENCED
OVER JOSEPH...BUT 1 TO 3 INCHES ARE LIKELY...AS SHOWN BY THE LATEST
RUN OF THE NAM COMPUTER MODEL.  AS SUCH...THE ZONES HAVE BEEN
UPDATED TO REFLECT THESE SNOW ACCUMULATIONS FOR REST OF TONIGHT.
ELSEWHERE...LIGHT SNOW HAS BEEN FALLING AT ELLENSBURG AND ZONES WERE
UPDATED FOR UP TO AN INCH THERE.  BOTTOM LINE IS THAT LOCATIONS WITH
NORTH OR EAST FACING SLOPES ARE LIKELY TO SEE LIGHT SNOW
ACCUMULATIONS OVERNIGHT...BUT NOTHING LIKE THE HEAVY SNOW AT
JOSEPH.

GUSTY NORTHEAST WINDS HAVE PICKED UP IN THE LAST HOUR IN THE YAKIMA
VALLEY AND LOWER COLUMBIA BASIN...THIS IS DUE TO A DEEPER WEDGE OF
ARCTIC AIR MAKING IT SOUTHWARD...AND AS A RESULT WIND CHILLS NEAR
ZERO AND IN SINGLE DIGITS BELOW ZERO ARE IN STORE OVERNIGHT.  80

&&

.AVIATION...AT KYKM...KPSC...KALW...KPDT...THE ARTIC FRONT CONTINUES
TO MOVE THROUGH REGION. BREEZY CONDITIONS AND EXPECT CEILINGS TO
GENERALLY RUN BETWEEN 4500 AND 9000 FEET AGL TONIGHT WITH SKIES
SCATTERING AT MOST OF THESE SITES TOWARD SUNRISE EXCEPT FOR KRDM
WHERE ISOLD SHSN WILL PERSIST. UPSLOPE MAY KEEP LOW VFR CONDITIONS
GOING AT KPDT THROUGH FRIDAY MORNING. PRECIP WILL BE LIMITED TO A
FEW FLURRIES OR ISOLATED SNOW SHOWERS DUE TO POST FRONTAL UPSLOPE
AFFECTS. VSBY COULD BRIEFLY GO TO MVFR IF A HEAVIER SNOW SHOWER
MOVES OVER ONE OF THESES SITES.

&&

.PREV DISCUSSION... (ISSUED 255 PM PST THU FEB 16 2006)

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...COLD AIR HAS BEGUN
FILTERING IN TO THE REGION AS AN ARCTIC COLD FRONT IS MOVING THROUGH
THE REGION AND IS ROUGHLY ALONG THE BASE OF THE BLUE MOUNTAINS AT
THIS TIME. THE REAL PUSH OF COLD AIR SHOULD START TAKING PLACE THIS
EVENING AS PRESSURE GRADIENTS TIGHTEN UP BETWEEN HIGH PRESSURE
ASSOCIATED WITH THE COLDER AIR AND LOWER PRESSURE OFF OUR COAST.
THIS WILL KICK UP BREEZY NORTH TO NORTHEAST WINDS TO CARRY THE
COLDER AIR INTO THE AREA. THE ARCTIC AIR IS QUITE DRY BUT AS THE AIR
BEGINS TO ENCOUNTER UPLIFT ALONG THE BLUE MOUNTAIN FOOTHILLS..THE
BLUE MOUNTAINS THEMSELVES...THE MOUNTAINS OF CENTRAL AND NORTHEAST
OREGON AND THE DESCHUTES PLATEAU...INTERACTION WITH MOISTURE ALREADY
IN PLACE SHOULD ALLOW SNOW SHOWERS TO OCCUR TONIGHT AND TOMORROW
MORNING...ALTHOUGH AMOUNTS SHOULD BE FAIRLY LIGHT. THE MOST FAVORED
AREAS WILL BE IN WALLOWA COUNTY WHERE THE NORTHEAST WINDS ARE BEST
FOR DECENT SNOWFALL AND IN CENTRAL OREGON...BUT AMOUNTS WILL BE 2 TO
3 INCHES OR LESS. MUCH OF THE REST OF THE AREA MAY SEE SNOW
FLURRIES. LOW TEMPERATURES WILL DROP TO 10 TO 15 IN THE COLUMBIA
BASIN AND AS LOW AS 5 BELOW ZERO IN THE COLDEST MOUNTAIN LOCATIONS.
RECORD LOW TEMPERATURES ARE POSSIBLE IN A NUMBER OF LOCATIONS. IN
ADDITION...BREEZY WINDS BEHIND THE FRONT WILL CREATE VERY LOW WIND
CHILLS...ESPECIALLY IN THE MOUNTAINS...BUT WILL NOT QUITE REACH
WIND CHILL ADVISORY CRITERIA. FRIDAY WILL SEE AN END TO THE
PRECIPITATION EXCEPT IN THE VERY SOUTHERN PORTIONS OF THE AREA.
TEMPERATURES WILL FALL INTO THE 20S IN LOWER LYING AREAS AND IN THE
TEENS IN THE MOUNTAINS. FRIDAY NIGHT WILL BE ANOTHER COLD ONE AS
TEMPERATURES DROP ANOTHER 2 TO 3 DEGREES FROM THURSDAY NIGHT. ONCE
AGAIN RECORD LOW TEMPERATURES WILL BE WIDESPREAD...MORE SO THAN
TONIGHT. WINDS WILL BE FAIRLY LIGHT SO WIND CHILLS WILL BE LESS OF A
PROBLEM. SATURDAY WILL BE DRY AND SHOULD SEE A WARM UP BEGIN AS THE
AIR MASS MODERATES AND TEMPERATURES REBOUND 5 OR SO DEGREES. THE DRY
AND WARMING TREND WILL CONTINUE INTO SATURDAY NIGHT. 83

LONG TERM...SUNDAY THROUGH THURSDAY...THE REMNANTS OF THE COLD
UPPER LOW OVER THE GREAT BASIN LOOKS TO FILL AND SHIFT EAST SUNDAY.
AS A RESULT MOISTURE DECREASES AND CHANCES OF PRECIPITATION WILL BE
LIMITED TO A FEW HIGH MOUNTAIN PEAKS IN CENTRAL OREGON SUNDAY AND
SUNDAY NIGHT. UPPER FLOW BECOMES WEST-NORTHWEST TO NORTHWEST
STARTING MONDAY...AND THIS PATTERN LOOKS TO HOLD THROUGH THURSDAY.
THIS WOULD RESULT IN MODERATING TEMPERATURES...THOUGH THEY PROBABLY
WILL STILL BE A BIT BELOW SEASONAL. ALSO COULD SEE SOME FAST MOVING
SYSTEMS CROSS THE REGION. THESE SYSTEMS WOULD MOST LIKELY AFFECT THE
MOUNTAINS AND OTHER FAVORED UPSLOPE AREAS...WHILE FAVORED DOWN SLOPE
AREAS WOULD STAY MOSTLY DRY. THUS HAVE FORECAST THAT INDICATES
SLIGHT CHANCE TO LOW CHANCE POPS OVER MOST OF THE MOUNTAINS...WITH
DRY CONDITIONS ELSEWHERE...MONDAY THROUGH THURSDAY. 90

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING UNTIL 6 AM PST FRIDAY FOR ORZ050.

WA...NONE.
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80/97
Hazardous weather outlook, Feb 16, 8:42 PM PST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
842 PM PST THU FEB 16 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-171315-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
842 PM PST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT.

EXTREME COLD
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
     CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, FOOTHILLS
     OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

AN ARCTIC FRONT WILL CROSS THE AREA TODAY AND TONIGHT...BRINGING
VERY COLD AIR TO THE REGION. OVERNIGHT LOWS TONIGHT WILL BE BELOW
ZERO IN THE MOUNTAINS AND IN THE SINGLE DIGITS TO LOW TEENS AT THE
LOWER ELEVATIONS. ISOLATED TO SCATTERED SNOW SHOWERS ARE EXPECTED
WITH THE FRONT THIS AFTERNOON AND EVENING.

SNOW
     WALLOWA COUNTY

HEAVY SNOW WILL FALL IN SOUTHERN WALLOWA VALLEY WITH THE HEAVIEST
SNOW OCCURRING BEFORE MIDNIGHT. SNOW TOTALS OF 10 TO 14 INCHES ARE
EXPECTED BY FRIDAY MORNING IN THE SOUTHERN WALLOWA VALLEY INCLUDING
JOSEPH. SNOW TOTALS IN THE WALLOWA VALLEY FROM ENTERPRISE NORTHWARD
WILL BE 2 TO 6 INCHES. PLEASE REFERENCE HEAVY SNOW WARNING WITH THE
HEADER PDXWSWPDT (WWUS46) FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXTREME COLD FRIDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
     CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

EXTREME COLD SATURDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
     CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

COLD AIR WILL PREVAIL THROUGH THE WEEKEND...WITH LOWS BELOW ZERO
IN THE MOUNTAINS AND IN THE SINGLE DIGITS TO LOW TEENS AT THE
LOWER ELEVATIONS. HIGH TEMPERATURES WILL REMAIN BELOW FREEZING ACROSS
MOST LOCATIONS. THE COLD AIR WILL LINGER INTO EARLY NEXT WEEK BEFORE
A SLOW WARMUP BEGINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN WALLOWA COUNTY TONIGHT FOR
SNOW.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Feb 16, 10:36 PM PST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1036 PM PST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       6 SSE ENTERPRISE        45.35N 117.22W
02/16/2006  M8.0 INCH        WALLOWA            OR   TRAINED SPOTTER

            8 INCHES OF SNOW SINCE 5 PM. ELEVATION 4700 FEET.

0800 PM     SNOW             N ENTERPRISE            45.43N 117.27W
02/16/2006  M1.0 INCH        WALLOWA            OR   TRAINED SPOTTER

            1 INCH OF SNOW SINCE NOON. ELEVATION 3800 FEET.

0805 PM     HEAVY SNOW       6 SSE ENTERPRISE        45.35N 117.22W
02/16/2006  M8.5 INCH        WALLOWA            OR   TRAINED SPOTTER

            8 TO 9 INCHES OF SNOW SINCE 5 PM. ELEVATION 4700 FEET.

&&

JCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yakima Valley

When
February 17, 12:20 AM PST to 6:00 AM PST
Where
Yakima Valley forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493016.